Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 17, 2004, 6:10 PM MST for Graham County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 6:10 PM MST (01:10 UTC)
- Expired
- Aug 17, 2004, 8:00 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1920 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 180113
FFWTWC
AZC009-180400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA
THIS INCLUDES FORT THOMAS...MT GRAHAM AND FORT GRANT
* UNTIL 900 PM MST
* AT 610 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE
AREA OF VERY HEAVY RAIN EXTENDING FROM JUST SOUTH OF FORT THOMAS
TO 10 MILES SOUTHWEST OF SAFFORD NEAR THE FRYE MESA DAM. MOVEMENT
WAS TO THE SOUTH AT 15 MPH.
THIS WARNING INCLUDES ALL OF THE BURN AREA OF MT GRAHAM. SMALL
STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD
QUICKLY. DO NOT DRIVE INTO FLOODED AREAS. THE HEAVY RAINS COULD
ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
LAT...LON 3301 10961 3300 11005 3246 11008 3246 10952
$$
MEYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:15 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST TUE AUG 17 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE HAS BEGUN TO BUILD SOUTHWEST OF CALIFORNIA TODAY INDUCING A DRYING TREND THIS WEEK. ENOUGH MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON AND EVENING THUNDERSTORMS. OTHERWISE... NEAR TO SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES ARE EXPECTED. AN INCREASE IN MOISTURE WILL BEGIN OVER THE WEEKEND FOR A BETTER CHANCE OF THUNDERSTORMS. && .DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA THIS AFTERNOON HELPED ALONG BY PLENTY OF SUNSHINE THIS MORNING. A FEW STRONG THUNDERSTORMS WITH HEAVY RAIN HAVE OCCURRED IN CENTRAL PIMA... WESTERN SANTA CRUZ AND NORTHERN GREENLEE COUNTIES ALREADY. THUNDERSTORM ACTIVITY WILL CONTINUE TO DEVELOP THROUGH THIS EVENING ACROSS SOUTHEASTERN ARIZONA WITH HEAVY RAINFALL THE GREATEST THREAT. OTHERWISE... THE UPPER LEVEL TROUGH CENTERED OVER THE GREAT SALT LAKE AND EXTENDING INTO WESTERN NEW MEXICO HAS SHIFTED SLIGHTLY TO THE EAST AS HIGH PRESSURE BUILDS INTO CALIFORNIA. AS THIS RIDGE STRENGTHENS DRIER AIR WILL MOVE INTO THE STATE RESULTING IN A DECREASE CHANCE OF THUNDERSTORMS. BY WEEKS END THE RIDGE WILL BE FORCED EASTWARD BY A PIECE OF ENERGY BREAKING AWAY FROM A TROUGH OVER THE PACIFIC. AS THE RIDGE MOVES EAST A SOUTHERLY COMPONENT TO THE FLOW WILL RETURN TO SOUTHEAST ARIZONA AND THUS TAP INTO THE MOISTURE OVER NORTHERN MEXICO. ERGO... THE CHANCES FOR CONVECTIVE ACTIVITY WILL ONCE AGAIN INCREASE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. EVANS
Hazardous weather outlook, Aug 17, 11:55 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST TUE AUG 17 2004 AZZ019-029>035-180700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1155 AM MST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...ACTIVITY WILL BE A LITTLE LESS TODAY IN THE WAKE OF THE UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA ON MONDAY. HOWEVER...THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH FLASH FLOODING STILL A THREAT. DISCUSSION...THE AREA IS SLIGHTLY MORE STABLE AND DRIER THAN YESTERDAY WITH THE AREA IN THE WAKE OF THE UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA. HOWEVER...THERE IS STILL ENOUGH MOISTURE AROUND TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS FROM CENTRAL PIMA COUNTY EAST. THERE IS ALSO ENOUGH SHEAR IN THE ATMOSPHERE TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE THREAT FOR FLASH FLOODING IS STILL ABOVE CLIMATOLOGY...ESPECIALLY IN AREAS THAT HAVE BEEN HIT HARD OVER THE PAST 10 DAYS...LIKE CENTRAL PIMA COUNTY...SANTA CRUZ AND COCHISE COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRIER WESTERLY FLOW ALOFT WILL OVERTAKE THE REGION STARTING WEDNESDAY AND CONTINUE INTO THE FIRST HALF OF THE WEEKEND. STORMS WILL BECOME MORE ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE ARE MORE SIGNS THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 57 min |
| Aug 17, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 62 min |
| Aug 17, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 18, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 36 min |
| Aug 18, 3:00 PM MST | Flash Flood Warning | TWC | Graham | 60 min |
| Aug 18, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 36 min |
| Aug 18, 4:35 PM MST | Flash Flood Warning | TWC | Graham | 85 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.